Tags

Type your tag names separated by a space and hit enter

Potentially inappropriate prescribing to hospitalised patients.
Pharmacoepidemiol Drug Saf. 2008 Jul; 17(7):733-7.PD

Abstract

PURPOSE

The objective of this study was to evaluate the prevalence of potential drug-drug interactions (DDIs) in hospitalised patients in correlation with patient's age and number of drugs prescribed and to determine the prevalence of inappropriate drugs prescribed to elderly patients.

METHODS

Drugs prescribed during 1 day to all hospitalised patients at seven wards of Department of Medicine in University Hospital Rijeka were recorded by reviewing patient medical charts. Potential DDIs were evaluated using a list of potentially harmful drug combinations compiled from the literature. Beers criteria were used to identify potentially inappropriate medications in patients aged 65 years or older.

RESULTS

The study included 225 patients that received a total of 1301 drugs. Twenty-two percent of the patients receiving drug therapy were prescribed drug combinations that are potentially harmful. The most common potentially harmful drug combination was an ACE inhibitor with a potassium supplement (33.9% of all combinations). In the multivariate analysis, age and number of drugs are significantly associated with potential DDIs (r = 0.8629). One quarter of elderly patients received a drug potentially inappropriate considering their age. The most commonly prescribed potentially inappropriate drug was amiodarone, followed by diazepam.

CONCLUSION

Polypharmacy and older age have been proven to be important risk factors for potential drug interactions. We identified a high rate of prescribing potentially inappropriate medications among elders. Results of this study indicate that particular caution should be given when prescribing drugs to patients already receiving drugs and to elderly patients, considering the risk of drug-related problems.

Authors+Show Affiliations

Department of Pharmacology, University of Rijeka Medical School, Rijeka, Croatia.No affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

18050360

Citation

Radosević, Nives, et al. "Potentially Inappropriate Prescribing to Hospitalised Patients." Pharmacoepidemiology and Drug Safety, vol. 17, no. 7, 2008, pp. 733-7.
Radosević N, Gantumur M, Vlahović-Palcevski V. Potentially inappropriate prescribing to hospitalised patients. Pharmacoepidemiol Drug Saf. 2008;17(7):733-7.
Radosević, N., Gantumur, M., & Vlahović-Palcevski, V. (2008). Potentially inappropriate prescribing to hospitalised patients. Pharmacoepidemiology and Drug Safety, 17(7), 733-7.
Radosević N, Gantumur M, Vlahović-Palcevski V. Potentially Inappropriate Prescribing to Hospitalised Patients. Pharmacoepidemiol Drug Saf. 2008;17(7):733-7. PubMed PMID: 18050360.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Potentially inappropriate prescribing to hospitalised patients. AU - Radosević,Nives, AU - Gantumur,Monja, AU - Vlahović-Palcevski,Vera, PY - 2007/12/1/pubmed PY - 2008/8/21/medline PY - 2007/12/1/entrez SP - 733 EP - 7 JF - Pharmacoepidemiology and drug safety JO - Pharmacoepidemiol Drug Saf VL - 17 IS - 7 N2 - PURPOSE: The objective of this study was to evaluate the prevalence of potential drug-drug interactions (DDIs) in hospitalised patients in correlation with patient's age and number of drugs prescribed and to determine the prevalence of inappropriate drugs prescribed to elderly patients. METHODS: Drugs prescribed during 1 day to all hospitalised patients at seven wards of Department of Medicine in University Hospital Rijeka were recorded by reviewing patient medical charts. Potential DDIs were evaluated using a list of potentially harmful drug combinations compiled from the literature. Beers criteria were used to identify potentially inappropriate medications in patients aged 65 years or older. RESULTS: The study included 225 patients that received a total of 1301 drugs. Twenty-two percent of the patients receiving drug therapy were prescribed drug combinations that are potentially harmful. The most common potentially harmful drug combination was an ACE inhibitor with a potassium supplement (33.9% of all combinations). In the multivariate analysis, age and number of drugs are significantly associated with potential DDIs (r = 0.8629). One quarter of elderly patients received a drug potentially inappropriate considering their age. The most commonly prescribed potentially inappropriate drug was amiodarone, followed by diazepam. CONCLUSION: Polypharmacy and older age have been proven to be important risk factors for potential drug interactions. We identified a high rate of prescribing potentially inappropriate medications among elders. Results of this study indicate that particular caution should be given when prescribing drugs to patients already receiving drugs and to elderly patients, considering the risk of drug-related problems. SN - 1099-1557 UR - https://www.unboundmedicine.com/medline/citation/18050360/Potentially_inappropriate_prescribing_to_hospitalised_patients_ L2 - https://doi.org/10.1002/pds.1531 DB - PRIME DP - Unbound Medicine ER -